Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
171 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Taking drugs, want to know is this overdose?

Answered by
Dr.
Dr. Sourav Das

Psychiatrist

Practicing since :2009

Answered : 66 Questions

default
Posted on Sun, 13 Oct 2013 in Smoking and Alcohol Addiction
Question: Is this a drug overdose?
Compound Result Units Matrix Source

Caffeine Pos mcg/mL Heart blood
Cotinine Pos ng/mL " "
Nicotine Pos ng/mL " "
Amphetamine 61 ng/mL Peripheral Blood
Methamphetamine 300 ng/ml " "
Butalbital 0.84 mcg/mL " "
Codeine - Free 15 ng/mL " "
Morphine - Free 200 ng/mL " "
I am the mother of the 35 y/o adult male. He has been totally clean since 6/12. I'm having a hard time believing it was an overdose. Appreciate your help. Thank you in advance
doctor
Answered by Dr. Sourav Das 7 hours later
Brief Answer:
individual levels low,but overdose may be possible

Detailed Answer:

Thank you for your query.

The average toxic (may be fatal) blood level of amphetamine is 2500 ng/ml; methamphetamine is around 1400ng/ml; the dose range is highly variable for free morphine with 0- 128ng/ml levels in survivors compared to 0- 2800 ng/ml level in non survivors. Similarly the mean concentration of codeine in fatal cases is around 1200 ng/ml; butalbital is around 25mcg/ml (with toxic dose range between 10- 25 mcg/ml).

As, you can see, the levels found in blood were much less than than usual toxic doses. However, you need to keep the following in mind:
1. Toxic / lethal dose or overdose of substance abusers is highly variable.
2. It depends upon the age, body weight, built, duration and frequency of use, purity of the substance, etc.
3. Low doses can be toxic or lethal for first time/new users, or those using after a long gap of time (as in this case)
4. Multiple drugs interact and complement the effect of each other, thus increasing the overall toxicity and decreasing dose required for each drug for the same.

However, it certainly appears that the person was not clean and had taken these substances recently (within past 2- 7 days).
I would suggest you share your concerns with your treating doctor, and discuss with him about the same and way to manage the current crisis urgently.

Hope I have been able to satisfy your query. Feel free to contact me for any further clarifications.

Best of luck.
Dr. Sourav.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,  

Recent questions on  Morphinans

doctor1 MD

My mom was recently perscribed Opana ER and I read online about the serious side effects of this drug. She s on other medications and I ve read...

doctor1 MD

The top of my right hand has been swollen for 4 weeks now. 3 weeks ago it was x-rayed to make sure it was not broken. Since then I have been on...

doctor1 MD

i have severe migrane and i take vickoryl migranil or valporine tablets. it has worsened so much that nowadays i am forced to take an injection and...

doctor1 MD

drug addiction My other half has used heroin before about a year ago the wanted to quit so used methadone pills illeagally to try and quit by...

doctor1 MD

I am taking 4mg of naltrexone at night . It has started to strenghthen me. I have the coxsackie virus. I have taken LDN for two months. I am...

doctor1 MD

Hi, I have a confidential question and need help to understand what I am taking; Can you help Are you there?? I have a family and need to take the...

doctor1 MD

I was just checking to see if a side effect of this medication could cause me to cough a lot at night.The doctor prescribed it for me to help with...